Local anesthetics can have detrimental effects on human articular cartilage and chondrocytes, particularly when used in pain pumps, researchers report.
"It is clear that continuous administration of local anesthetics can result in chondrolysis and breakdown of the cartilage. There is no conclusive data on the effects of a single injection of anesthetics into a joint at this time," said Dr. Brian T. Feeley in email to Reuters Health.
Dr. Feeley and colleagues at the University of California, San Francisco wrote a review article on the topic that appeared online April 22nd in the American Journal of Sports Medicine.
They note that several groups have found that bupivacaine, lidocaine, and ropivacaine are cytotoxic to animal and human articular chondrocytes both in vitro and in vivo.
Brief exposures slow chondrocyte metabolism, increase chondrocyte apoptosis and necrosis, and lead to gross morphologic cartilage degradation.
Animal models have shown gross cartilage necrosis after sustained exposure to local anesthetic infusion via pain pumps.
A number of case series and case reports have documented postarthroscopic glenohumeral chondrolysis. Although the origin is undoubtedly multifactorial, the investigators say "there is evidence that intra-articular anesthetics are a principal contributor."
One review of 100 such case reports found that 59 occurred after arthroscopic surgery in combination with a glenohumeral pain pump. Most used bupivacaine, but two involved lidocaine infusion. Other studies have reported this outcome in as many as 74% to 100% of cases.
Overall, the bupivacaine isomer, ropivacaine, appears to be less chondrotoxic than other local anesthetics and may be safer for intra-articular use. In addition, additives and the pH of the local anesthetic solution may also play a role in chondrotoxicity.
The researchers call for further studies "to better define the clinical effects of continuous intra-articular local anesthetic infusions and to determine the risk, if any, from single intra-articular local anesthetic injections."
Am J Sports Med 2011 abstract
David Douglas • Reuters Health Information © 2011